Tennessee, 2005

Hail and Damaging Winds in Tennessee, May 19 to 20, 2005

May 19 to 20, 2005 · NWS OHX · 23 events in 12 counties and zones

21 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$55,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 1:40 AM CST, 11 hours earlier.

Area forecast discussion, May 19, 1:40 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT THU MAY 19 2005

.DISCUSSION...FAIR WX CONTINUED OVER MID TN EARLY THIS MORNING.
SATELLITE SHOWED PATCHES OF HIGH THIN CLOUDS DRIFTING OVER THE
REGION. TEMPERATURES WERE IN THE UPPER 50S TO LOWER 60S WITH LIGHT
EAST TO SOUTH WINDS. SHOWERS AND STORMS WERE CLUSTERED FROM IL INTO
MO AND ALONG THE KS/OK BORDER. THESE AREAS OF CONVECTION WERE MOVING
AHEAD OF A COLD FRONT THAT WILL REACH OUR AREA ON FRIDAY.

THE CHANCE FOR SHOWERS AND STORMS FOR MID TN WILL START LATER TODAY
AS THE ATMOSPHERE DESTABILIZES AND SOME UPPER ENERGY PASSES TO OUR
NORTH. UNSTABLE FORECAST SOUNDINGS INDICATE WE CANNOT RULE OUT AN
ISOLATED STRONG OR SEVERE STORM...BUT SEVERE POTENTIAL APPEARS LOW
WITH BETTER DYNAMICS STILL TO OUR NORTHWEST. WE WILL CONTINUE
FORECAST OF POPS AROUND 50 PERCENT...BUT THESE POPS MAY BE TOO HIGH
WITH UNIMPRESSIVE FORCING TODAY. POPS WILL BE HIGHER FOR TONIGHT WITH
GREATER INFLUENCE FROM UPPER LEVEL LOW AND POSSIBLE LEFTOVER
CONVECTION MOVING INTO OUR AREA FROM THE NORTHWEST. RAIN CHANCES WILL
CONTINUE FOR FRIDAY AS LOW PRESSURE AND COLD FRONT CROSS THE REGION.
AGAIN...SOME POTENTIAL FOR ISOLATED STRONG STORMS...BUT NOT
EXPECTING A SIGNIFICANT SEVERE EVENT.

CONDITIONS DRY OUT OVER THE WEEKEND. ANOTHER COLD FRONT COULD BRING
A SHOWER LATE SUNDAY INTO MONDAY...THEN DRY AND SLIGHTLY COOLER WX
THROUGH MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    83  64  79  61 /  50  60  50  20
CLARKSVILLE  82  64  79  59 /  50  60  40  10
CROSSVILLE   78  61  76  56 /  50  70  60  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, May 19, 4:30 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 19 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-2011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE CENTER AND ITS ASSOCIATED COLD FRONT ARE EXPECTED
TO MOVE SOUTHEASTWARD TOWARD THE MIDSTATE THROUGH TONIGHT. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW
THUNDERSTORMS...MAINLY IN THE EXTREME WEST AND NORTHWEST SECTIONS
OF THE MIDSTATE...MAY CONTAIN DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL PASS THE MIDSTATE ON FRIDAY AND CONTINUE MOVING
SOUTHWARD ON FRIDAY NIGHT. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS...TAPERING OFF FRIDAY NIGHT. HIGH PRESSURE WILL PUSH
INTO THE AREA ON SATURDAY AND SUNDAY. ANOTHER COOL FRONT WILL PUSH
THROUGH THE AREA SUNDAY NIGHT WITH A SLIGHT CHANCE OF SHOWERS. NO
SIGNIFICANT WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON OR TONIGHT.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 19, 12:40 PM CST to 12:45 PM CST
Where
Montgomery County, Clarksville
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -87.350

Roof was partially blown off an apartment building in the New Providence area of Clarksville. A large oak tree fell on a 108-year-old house on Old Russell Pike. A police officer received minor injuries when his patrol car was struck by a falling tree on Basham Lane.

Thunderstorm Wind, Montgomery

When
May 19, 12:52 PM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -87.350

Trees and power lines were down. About 6000 customers were without power.

Hail, Montgomery

When
May 19, 12:55 PM CST
Where
Montgomery County, 4 mi NE of Clarksville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.567, -87.300

Quarter size hail was reported at Dunbar Cave State Park.

Hail, Dickson

When
May 19, 2:30 PM CST
Where
Dickson County, Dickson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -87.383

Quarter size hail was reported by the Sheriff's department.

Thunderstorm Wind, Hickman

When
May 19, 2:45 PM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.817, -87.467

Trees were down around the county.

Thunderstorm Wind, Hickman

When
May 19, 2:45 PM CST
Where
Hickman County, Lyles
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.917, -87.367

TDOT reported several trees down.

Thunderstorm Wind, Cheatham

When
May 19, 3:01 PM CST
Where
Cheatham County, Kingston Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -87.117

Sheriff's office reported trees were down.

Thunderstorm Wind, Cheatham

When
May 19, 3:07 PM CST
Where
Cheatham County, 3 mi E of Kingston Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -87.067

A tree was down on U.S. Highway 70 east bound lane.

Thunderstorm Wind, Williamson

When
May 19, 3:10 PM CST
Where
Williamson County, Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -87.117

Several trees were down on Pinewood Road.

Thunderstorm Wind, Williamson

When
May 19, 3:30 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.917, -86.900

TDOT reported trees down just west of Franklin.

Thunderstorm Wind, Davidson

When
May 19, 3:38 PM CST
Where
Davidson County, Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.133, -86.833

Spotter reported trees were blown down in Nashville.

Thunderstorm Wind, Davidson

When
May 19, 3:40 PM CST
Where
Davidson County, Donelson
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.167, -86.650

NWS Trained Spotter estimated wind gusts to be 65 to 70 mph.

Thunderstorm Wind, Davidson

When
May 19, 3:40 PM CST
Where
Davidson County, 6 mi SSE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.067, -86.800

Amateur radio report of large tree limbs down at I-65 and Harding Rd.

Thunderstorm Wind, Williamson

When
May 19, 3:45 PM CST
Where
Williamson County, 5 mi NE of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.967, -86.833

Spotter reported trees down on Cool Springs Road and Mallory Lane near Cool Springs Mall.

Thunderstorm Wind, Rutherford

When
May 19, 3:50 PM CST
Where
Rutherford County, 1 mi W of La Vergne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
36.017, -86.600

Tree was blown down and another tree fell down on a car.

Thunderstorm Wind, Wilson

When
May 19, 3:55 PM CST
Where
Wilson County, Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.200, -86.517

A lone tree fell on a mobile home at a trailer park off West Division St. Even though 3 people were inside the home, there were no injuries. Another tree was blown down on East Division St.

Thunderstorm Wind, Wilson

When
May 19, 4:00 PM CST
Where
Wilson County, 2 mi SW of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
36.183, -86.550

Emergency Manager reported a sugar maple tree was down and fell on a truck at Central Pike and Adams Lane in Mt. Juliet. One person was injured.

Thunderstorm Wind, Sumner

When
May 19, 4:05 PM CST
Where
Sumner County, 7 mi NNE of Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -86.567

Tree was down at intersection of Long Hollow Pike and Latimer Rd.

Thunderstorm Wind, Wilson

When
May 19, 4:05 PM CST
Where
Wilson County, Gladeville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.117, -86.417

Downed power lines were reported at Saddle Brooke Farms off Burnt House Rd.

Thunderstorm Wind, Wilson

When
May 19, 4:09 PM CST
Where
Wilson County, 7 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.117, -86.300

Trees and power lines were down in Cedars of Lebanon State Park.

Thunderstorm Wind, Dekalb

When
May 19, 4:46 PM CST
Where
Dekalb County, Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -86.033

Trees and power lines were down.

Thunderstorm Wind, Macon

When
May 19, 9:55 PM CST
Where
Macon County, West Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -86.100

Law enforcement reported trees down in the western part of the county.

Thunderstorm Wind, Marshall

When
May 20, 5:36 AM CST
Where
Marshall County, 1 mi NE of Lewisburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -86.783

Sheriff's office reported a tree down on Old Farmington Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449895, 5449896, 5450010, 5449897, 5449898, 5449899, 5449900, 5449901, 5449902, 5449903, 5449904, 5449905, 5449906, 5450002, 5450003, 5450011, 5450004, 5450007, 5450012, 5450005, 5450006, 5450008, 5450009.